Florida, 2003

Funnel Cloud in Florida, August 2, 2003

August 2, 2003 · NWS JAX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 2, 8:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 8:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT SAT AUG 2 2003

12Z JAX SOUNDING CONTINUES TO SHOW VERY MOIST AIRMASS WITH PWAT AT
1.90.  VERY LIGHT WINDS WILL RESULT IN SEABREEZE FRONTS FORMING AND
MOVING INLAND WITH SLOW STORM MOTION.  MAIN THREAT WILL BE LOCALLY
HEAVY RAINFALL DUE TO SLOW MOVEMENT...ALONG WITH THE USUAL FREQUENT
LIGHTNING AND GUSTY WINDS THIS TIME OF YEAR.  FORECAST OF LIKELY
POPS INLAND AND SCATTERED POPS NEAR COAST LOOK APPROPRIATE.

VORTICITY MAX NEAR GA/SC BORDER BRINGING DRIER AIR ALOFT INTO W GA
MAY ENHANCE STORMS OVER SE GA LATER TODAY.  A VORTICITY LOBE AHEAD
OF UPPER LOW NEAR BAHAMAS PRODUCING THUNDERSTORMS OFF E COAST SHOULD
LIFT OFF TO THE NORTHEAST.

MARINE...SURFACE RIDGE AXIS NEAR FLAGLER BEACH AREA WILL RESULT IN
LIGHT AND VARIABLE WINDS BECOMING MORE SE TODAY WITH SEABREEZE
FORMATION.

MZ/MT
Hazardous weather outlook, Aug 2, 10:32 AM EST, 1 hour 28 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-022130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1132 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AFTERNOON SEABREEZES WILL COMBINE WITH A MOIST AND UNSTABLE
ATMOSPHERE TO RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS. THE
STORMS IN SOUTHEAST GEORGIA WILL MOVE SLOWLY NORTH OR NORTHEAST...
WHILE STORMS IN NORTHEAST FLORIDA WILL HAVE A SLOW AND ERRATIC
MOVEMENT. ALL STORMS WILL BE ACCOMPANIED BY DEADLY CLOUD TO GROUND
LIGHTNING...HEAVY RAINFALL POSSIBLY IN EXCESS OF 2 INCHES IN SOME
AREAS...AND POSSIBLE WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...SCATTERED
THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Johns

When
August 2, 12:00 PM EST
Where
St. Johns County, 4 mi SW of St Augustine
Reported by
TRAINED SPOTTER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

Funnel cloud confirmed by St. Johns Sheriff's Office.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367515.